Alert archive / Wyoming / Flash Flood Warnings in 2013
Flash Flood Warning 14, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Sep 13, 2013, 7:31 PM MDT for Laramie County, Wyoming. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2013, 7:31 PM MDT (01:31 UTC)
- Expired
- Sep 14, 2013, 1:30 AM MDT
- In force
- 6 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 19 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 8:30 PM MDT | FLASH FLOOD | 3 Nw Warren Af Base, WY | LAW ENFORCEMENT REPORTS WATER OVER HIGHWAY 222 NEAR WARREN AFB. HIGHWAY IS IMPASSIBLE. |
| Sep 13, 8:30 PM MDT | FLASH FLOOD | 4 W Warren Af Base, WY | LAW ENFORCEMENT REPORTS ROUNDTOP ROAD WEST OF CHEYENNE IS IMPASSIBLE DUE TO WATER FLOWING OVER THE HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
273 WGUS55 KCYS 140131 FFWCYS WYC021-140730- /O.NEW.KCYS.FF.W.0014.130914T0131Z-130914T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 731 PM MDT FRI SEP 13 2013 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN LARAMIE COUNTY IN SOUTHEAST WYOMING... * UNTIL 130 AM MDT SATURDAY * AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATES THAT BETWEEN ONE AND TWO INCHES OF RAIN HAS FALLEN IN THE LAST HOUR OVER THE SOUTHERN LARAMIE RANGE FOOTHILLS. UP TO ONE INCH OF ADDITIONAL RAINFALL IS POSSIBLE. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. THIS INCLUDES SMALL CREEKS AND STREAMS IN RURAL AREAS TO THE WEST AND SOUTHWEST OF CHEYENNE. THIS WARNING DOES NOT INCLUDE THE CITY OF CHEYENNE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. && LAT...LON 4122 10489 4100 10499 4100 10525 4122 10514 $$ HAMMER/CLAYCOMB
2 follow-up statements
615 WGUS75 KCYS 140309 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 909 PM MDT FRI SEP 13 2013 WYC021-140730- /O.CON.KCYS.FF.W.0014.000000T0000Z-130914T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARAMIE WY- 909 PM MDT FRI SEP 13 2013 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 130 AM MDT... AT 830 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED ROUNDTOP ROAD WEST OF WARREN AFB WAS IMPASSIBLE DUE TO WATER FLOWING OVER THE ROADWAY. THE HEAVY RAINFALL HAS ENDED...BUT RADAR ESTIMATES ONE TO AS MUCH AS THREE INCHES OF RAIN HAS FALLEN ACROSS THE WARNED AREA. CREEKS AND SMALL STREAMS MAY REMAIN ABOVE FLOOD STAGE FOR SEVERAL MORE HOURS BEFORE BEGINNING TO RECEDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN CHEYENNE. && LAT...LON 4122 10489 4100 10499 4100 10525 4122 10514 $$ HAMMER/CLAYCOMB
104 WGUS75 KCYS 140454 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1054 PM MDT FRI SEP 13 2013 WYC021-140507- /O.CAN.KCYS.FF.W.0014.000000T0000Z-130914T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARAMIE WY- 1054 PM MDT FRI SEP 13 2013 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN LARAMIE COUNTY IS CANCELLED... THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AERIAL FLOOD WARNING THROUGH 8 AM SATURDAY. THUNDERSTORMS HAVE MOVED OFF TO THE EAST AND ARE NO LONGER EXPECTED. STREAMS AND CREEKS IN THE WARNED AREA WILL CONTINUE TO RUN HIGH OVERNIGHT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4122 10489 4100 10499 4100 10525 4122 10514 $$ CLAYCOMB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 7:27 PM MDT, 4 minutes earlier.
Area forecast discussion, Sep 13, 7:27 PM MDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 727 PM MDT FRI SEP 13 2013 .UPDATE... ISSUED AT 720 PM MDT FRI SEP 13 2013 AREA OBSERVATIONS ACROSS THE SOUTHERN PANHANDLE AND ALONG THE INTERSTATE 80 CORRIDOR TO THE I-80 SUMMIT STILL REPORT AREAS OF FOG REDUCED TO A MILE OR LESS. WENT AHEAD AND ADDED FOG INTO THE FORECAST FOR THIS EVENING. UPDATES HAVE BEEN SENT. DO BELIEVE OUR WINDS HERE AT CHEYENNE WILL SWITCH MORE WESTERLY AFTER MIDNIGHT THAT COULD MITIGATE THE FOG. SO HAVE THE DENSER FOG THIS EVENING WITH THE UPSLOPING SOUTHEASTERLY WINDS. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 245 PM MDT FRI SEP 13 2013 CURRENT KCYS RADAR LOOP AND SATELLITE IMAGERY SHOWS THE UPPER LEVEL SHORTWAVE DISTURBANCE LIFTING NORTH ACROSS SOUTHEAST WYOMING EARLY THIS AFTERNOON. THE BACK EDGE OF THE PRECIPITATION EXTENDING FROM THE NORTHERN LARAMIE RANGE SOUTHEAST TO CHEYENNE MARKS THE APPROXIMATE POSITION OF THE AXIS OF THE SHORTWAVE TROUGH AT 130 LOCAL TIME. THIS WILL CONTINUE LIFTING NORTH AND EAST WITH PARTLY SUNNY SKIES EXPECTED NEAR THE COLORADO BORDER FOR THE MIDDLE OF THE AFTERNOON AS SHOWN BY VISIBLE SATELLITE. THE ONLY MINOR CONCERN THIS AFTERNOON IS SHOWER AND TSTORM DEVELOPMENT DUE TO LLVL INSTABILITY AND AMPLE MOISTURE. BUT WITH MIDLEVEL SUBSIDENCE OVERHEAD AFTER THE SHORTWAVE PUSHES NORTH...DO NOT EXPECT MUCH OF A HEAVY RAIN AND FLOODING THREAT ACROSS SOUTHEAST WYOMING. A WEAK ELONGATED UPPER LEVEL TROUGH WILL ENTER THE CWA ON SATURDAY. THIS FEATURE IS ACTUALLY THE REMNANTS OF THE MAIN UPPER LEVEL LOW OVER THE GREAT BASIN REGION THIS LAST WEEK...WHICH IS RESPONSIBLE FOR THE FLOODING ACROSS THE ROCKYS AND THE SOUTHWEST UNITED STATES. IN ADDITION...A COOL FRONT WILL MOVE ACROSS EASTERN WYOMING AND NEBRASKA SATURDAY AFTERNOON. UPSLOPE FLOW COMBINED WITH THE ADDED INSTABILITY AND MOISTURE WILL RESULT IN ANOTHER ROUND OF SHOWERS AND ISOLATED TSTORMS...BUT THIS TIME THEY WILL NOT BE QUITE AS WIDESPREAD. PW/S WILL BE SLIGHTLY LOWER SATURDAY COMPARED TO THE LAST WEEK...BUT STILL REMAIN ABOVE NORMAL WITH VALUES AROUND 1 TO 1.25 INCHES. SOME OF THE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN CAPE BETWEEN 500 TO 1000 J/KG DURING THE AFTERNOON. CAN NOT RULE OUT SOME FLASH FLOODING ASSOCIATED WITH THE THUNDERSTORM ACTIVITY SATURDAY AND SATURDAY NIGHT DUE TO VERY SATURATED GROUND CONDITIONS WITH ANY ADDITIONAL RAINFALL BECOMING MAINLY RUNOFF. THIS FLASH FLOOD THREAT WILL MAINLY BE ALONG AND WEST OF THE LARAMIE RANGE IN THE MOUNTAINS. HIGH TEMPERATURES WILL REBOUND INTO THE 70S TO LOW 80S ACROSS THE HIGH PLAINS...WITH HIGHS AROUND 70 WEST OF THE LARAMIE RANGE. FOR SATURDAY NIGHT AND SUNDAY...MODELS SHOW THE FRONT STALLING ALONG THE ROCKY MOUNTAINS AND INTERACTING WITH THE REMNANT UPPER LEVEL TROUGH MOVING INTO WESTERN WYOMING AND COLORADO. MODELS INDICATE VERY HEAVY RAIN FROM THE SNOWY AND SIERRA MADRE RANGES SOUTHWARD INTO THE FOOT HILLS OF NORTHERN COLORADO...EXACTLY WHERE THEY DO NOT NEED THE ADDITIONAL RAIN. PREVIOUS MODEL RUNS HAVE NOT SHOWN THIS AREA OF PRECIPITATION...SO CONFIDENCE IS LOW AT THIS TIME. WILL MONITOR THE DEVELOPMENT OF THIS IN CASE FLASH FLOODING IS POSSIBLE. OTHERWISE...SUNDAY WILL BE ANOTHER COOL DAY BEHIND THE COOL FRONT WITH TEMPERATURES RETURNING TO THE UPPER 50S TO UPPER 60S. IT WILL BE MORE STABLE ON SUNDAY...SO DO NOT EXPECTED HEAVY RAINFALL. LIGHT RAIN OR DRIZZLE APPEARS LIKELY ALONG AND WEST OF THE LARAMIE RANGE THROUGH SUNDAY AFTERNOON...ENDING SUNDAY EVENING. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 245 PM MDT FRI SEP 13 2013 UPPER TROF WILL PASS ACROSS THE CWA MONDAY AND MAY SET OFF A BIT OF CONVECTION NEAR A SFC TROF THAT SHOULD BE JUST EAST OF THE MTNS. THIS TROF WILL THEN MOVE EAST INTO THE PLAINS MONDAY NIGHT LEAVING A DRIER DOWNSLOPE FLOW ACROSS THE CWA. TUESDAY THROUGH FRIDAY LOOKING MAINLY DRY WITH TEMPERATURES RETURNING TO ABOVE SEASONAL AVERAGES. NEXT UPPER SHORTWAVE WILL EJECT OVER THE NORTHERN AND CENTRAL ROCKYS WEDS AND SHOULD PUSH A WEAK PACIFIC FRONT ACROSS THE CWA. THIS WILL RESULT IN SOME MINOR COOLING FOR THURSDAY AND FRIDAY WITH OTHERWISE DRY CONDITIONS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY AFTERNOON) ISSUED AT 641 PM MDT FRI SEP 13 2013 WIDESPREAD IFR/LIFR CONDITIONS ACROSS SOUTHEAST WYOMING AND SOUTHERN PANHANDLE IN SOUTHEAST UPSLOPING WINDS. LOOKS LIKE WE KEEP THE UPSLOPING WINDS THROUGH THE OVERNIGHT HOURS BEFORE THEY BECOME MORE WESTERLY TOWARDS 12Z. SHOWERS AND THUNDERSTORMS RETURN SATURDAY AFTERNOON AS THE UPPER LEVEL LOW CURRENTLY OVER UTAH BEGINS TO OPEN UP AND TRACK THROUGH THE STATE. && .FIRE WEATHER... ISSUED AT 245 PM MDT FRI SEP 13 2013 NO FIRE WEATHER CONCERNS OVER THE NEXT WEEK WITH WIDESPREAD WETTING RAINS OVER THE LAST 5 DAYS. A DRYING TREND WILL BEGIN THIS WEEKEND AND INTO EARLY NEXT WEEK WITH DAYTIME MINIMUM HUMIDITIES LOWERING BETWEEN 25 TO 40 PERCENT. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && UPDATE...CLAYCOMB SHORT TERM...TJT LONG TERM...RE AVIATION...CLAYCOMB FIRE WEATHER...TJT
Hazardous weather outlook, Sep 13, 7:11 PM MDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 711 PM MDT FRI SEP 13 2013 NEZ054-055-WYZ117>119-150115- KIMBALL-CHEYENNE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 711 PM MDT FRI SEP 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT SOUTHEAST UPSLOPING WINDS WILL BRING VERY LOW CLOUDS AND AREAS OF DENSE FOG TO THE INTERSTATE 80 CORRIDOR FROM LODGE POLE NEBRASKA TO THE INTERSTATE 80 SUMMIT BETWEEN CHEYENNE AND LARAMIE. VISIBILITIES COULD BE REDUCED TO LESS THAN A HALF MILE IN FOG AT TIMES THROUGH THE EVENING HOURS. ADDITIONALLY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING OVER THE INTERSTATE 80 SUMMIT AND THEN MOVE NORTHEAST ACROSS LARAMIE COUNTY. VERY HEAVY RAINFALL WITH LOCALIZED FLOODING IS POSSIBLE THROUGH MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY. SEVERE STORMS ARE NOT EXPECTED...HOWEVER BRIEF MODERATE TO HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-095-096-WYZ101>116-150115- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-NORTH SIOUX- SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE- 711 PM MDT FRI SEP 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY. SEVERE STORMS ARE NOT EXPECTED...HOWEVER MODERATE TO HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 6:36 PM MDT | Areal Flood Advisory | CYS | Platte | 4 hr |
| Sep 13, 8:25 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
| Sep 13, 10:51 PM MDT | Areal Flood Warning | CYS | Laramie | 9 hr |
| Sep 14, 10:03 AM MDT | Flash Flood Watch | CYS | Albany, Carbon, Laramie | 35 hr |
| Sep 14, 3:16 PM MDT | Special Weather Statement | CYS | Platte | 44 min |
| Sep 14, 4:24 PM MDT | Areal Flood Advisory | CYS | Laramie | 6 hr |
| Sep 14, 4:39 PM MDT | Flash Flood Warning | CYS | Laramie | 6 hr |
| Sep 14, 5:42 PM MDT | Flash Flood Warning | CYS | Goshen, Laramie | 6 hr |
| Sep 14, 5:54 PM MDT | Areal Flood Advisory | CYS | Goshen | 3 hr |
Nearby
Flash Flood Warnings in Wyoming, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.